Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Indianapolis, IN

May 11, 2017Decatur County, Jennings County, Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 11, 2017, 12:03 AM EDT for Decatur County, Jennings County, Rush County, Indiana. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 12:03 AM EDT (04:03 UTC)
Expired
May 11, 2017, 12:28 AM EDT
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Decatur County, IN, Jennings County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 78 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 12:22 AM EDTTSTM WND DMG2 S Greensburg, INGOOD SIZE/ LARGE TREE LIMBS DOWN ACROSS TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 8:07 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WUUS53 KIND 110403
SVRIND
INC031-079-139-110445-
/O.NEW.KIND.SV.W.0079.170511T0403Z-170511T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1203 AM EDT THU MAY 11 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Rush County in central Indiana...
  Decatur County in central Indiana...
  Jennings County in southeastern Indiana...

* Until 1245 AM EDT.

* At 1202 AM EDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of Rushville to 8 miles southwest
  of Greensburg to 6 miles northeast of Seymour, moving east at 65
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Greensburg, North Vernon, Rushville, Vernon, Adams, Milford,
  Westport, St. Paul, Milroy, Millhousen, Hayden, Clarksburg, Letts,
  Burney, Butlerville, Moscow, Nebraska, Newpoint, New Salem and
  Manilla.

This includes Interstate 74 between mile markers 124 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3920 8544 3891 8545 3895 8580 3913 8580
      3913 8569 3928 8569 3935 8567 3935 8563
      3953 8563 3963 8561 3962 8530 3927 8530
TIME...MOT...LOC 0402Z 267DEG 59KT 3956 8556 3928 8562 3904 8584 

HAIL...<.75IN
WIND...60MPH
 
$$

NIELD
2 follow-up statements
731 
WWUS53 KIND 110424
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1224 AM EDT THU MAY 11 2017

INC031-079-139-110445-
/O.CON.KIND.SV.W.0079.000000T0000Z-170511T0445Z/
Rush IN-Decatur IN-Jennings IN-
1224 AM EDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR SOUTHEASTERN RUSH...EASTERN DECATUR AND NORTHEASTERN JENNINGS
COUNTIES...

At 1222 AM EDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Glenwood to near Batesville to
near Vernon, moving east at 65 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Greensburg, Millhousen, Newpoint, Clarksburg, New Salem, Lake Santee,
Butlerville and Nebraska.

This includes Interstate 74 between mile markers 135 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3920 8544 3891 8545 3893 8561 3962 8538
      3962 8530 3927 8530
TIME...MOT...LOC 0422Z 266DEG 57KT 3954 8523 3926 8529 3902 8551 

HAIL...<.75IN
WIND...60MPH
 
$$

NIELD
562 
WWUS53 KIND 110428
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1228 AM EDT THU MAY 11 2017

INC031-079-139-110438-
/O.CAN.KIND.SV.W.0079.000000T0000Z-170511T0445Z/
Rush IN-Decatur IN-Jennings IN-
1228 AM EDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSH...EASTERN
DECATUR AND NORTHEASTERN JENNINGS COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM EDT for
central and southeastern Indiana.

LAT...LON 3920 8544 3891 8545 3893 8561 3962 8538
      3962 8530 3927 8530
TIME...MOT...LOC 0427Z 267DEG 59KT 3954 8512 3926 8518 3902 8540 

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:22 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 10, 10:22 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1022 PM EDT Wed May 10 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 206 PM EDT Wed May 10 2017

For most of the upcoming week, Indiana is going to remain between
two weather systems. One will be high pressure centered over the
southeast states and the other a complex frontal system over the
northern USA. These features are going to take turns controlling
what happens in the Hoosier State. Expect a wide variety of weather.

&&

.NEAR TERM /Tonight/...
Issued at 934 PM EDT Wed May 10 2017

Line of convection associated with an upper level vorticity center
currently over Illinois, is approaching the western border zones.
This evening's upper air indicates adequate deep layer shear for
severe convection, but lapse rates are not very impressive. This
suggests more of a damaging wind threat over hail. Low level
helicity is maximized over the northern zones, closest to frontal
zone.

Short term model guidance suggests this vorticity center will
reach the eastern zones around 110600Z. Additional convective
development possible later in the night along trailing vorticity
tail over the central and southern zones. Heavy rainfall will be a
threat most of the night given high precipitable water values.

Previous discussion follows.

See the HYDROLOGY section below for a discussion of a Flash Flood
Watch.

Guidance strongly indicates likely to categorical POPs are mostly in
order. Precipitable water is extremely high, especially to the
north, so heavy rain is a threat.

For temperatures, a lot will depend on just when rain falls. Also, a
strong thermal boundary may or may mot pass the north. The consensus
will handle such problems as well as anything. Possible errors are
around 2 degree in the southern counties and 5 degrees in the north.

&&

.SHORT TERM.../Thursday night through Saturday)...
Issued at 206 PM EDT Wed May 10 2017

The guidance all maintains a chance of precipitation into Thursday
night, with a dry forecast thereafter. There is no reason to change
this.

Considerable cloudiness is likely into Friday from residual moisture
in the boundary layer, and on Saturday from warm advection aloft.
Friday night should be mostly clear.

Various types of temperature guidance are close. The consensus
forecast should be accurate to with 1-3 degrees.

&&

.LONG TERM /Sunday Night through Wednesday/...

Issued at 211 PM EDT Wed May 10 2017

Mainly dry weather is expected during the period. ECMWF suggests
ridging aloft West of Indiana on Sunday...and slowly moves this
feature east through and across the Great Lakes and Indiana through
Wednesday. This keeps large and broad high pressure mainly in place
across Indiana. By Tuesday night and into Wednesday...the Ridge axis
appears to be east of Indiana...allowing a warm SW flow to stream in
to the Ohio Valley then. ECMWF hints at a short wave push through
the SW flow...but best forcing and moisture remains well north of
Central Indiana...closer to the Great Lakes.  Thus if there was one
day which had best chances for precip it would be Tuesday night and
Wednesday...but confidence remains low.

&&

.AVIATION /Discussion for the 110300Z KIND TAF Update/...
Issued at 1018 PM EDT Wed May 10 2017

Extrapolation of convective line currently moving into western
Indiana suggests it should reach the KIND terminal around 110340Z.
Adjusted the wind forecast for the next couple of hours based on
current observations.

Previous discussion follows.

Widely scattered convection possible in the vicinity of KIND/KLAF
through the early evening hours, near a frontal zone. Appears a
threat for more organized convection will begin moving over the
terminals from the west after about 110200Z, as an upper wave
currently moving into western Illinois, interacts with the front
and an instability axis. Brief IFR visibility restrictions and
gusty shifting winds in and near heavier convection. CB bases
around 045. Convective threat should diminish over the terminals
by 110800Z- 110900Z as the upper wave pushes off to the east.

Otherwise, short term model guidance suggests development of IFR
ceilings towards sunrise Thursday in the wake of upper wave.

Low confidence in wind forecast this evening at the KLAF/KIND
terminals due to proximity of front. Winds should veer around to
220-240 degrees at these terminals late tonight in the wake of
upper wave. Surface winds 220-240 degrees at 6-10 kts at KHUF/KBMG
for the most part tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for INZ021-029>031-
037>042-046>049-055>057.

&&

SYNOPSIS...JK
NEAR TERM...JK/JAS
SHORT TERM...JK
LONG TERM...JP
AVIATION...JAS
Hazardous weather outlook, May 10, 5:44 PM EDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
544 PM EDT Wed May 10 2017

INZ021-029>031-037>042-046>049-055>057-111000-
Carroll-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-Madison-
Delaware-Randolph-Hendricks-Marion-Hancock-Henry-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, Anderson,
Muncie, Indianapolis, and Shelbyville
544 PM EDT Wed May 10 2017

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
THURSDAY EVENING...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm activity is expected later this evening and
overnight. Present indications are that isolated to scattered severe
storms are possible. Heavy rainfall may accompany some of the storms,
which may lead to flash flooding. In addition, moderate river
flooding will continue along lower parts of the Wabash and White.

Hazards: Damaging winds, large hail, heavy rainfall resulting in
reduced visibility and possible flash flooding, and isolated
tornadoes. River Flooding.

Timing: River flooding will continue. Best threat for severe storms
and flash flooding after 900 PM EDT.

Discussion: Scattered thunderstorms are expected through the early
evening hours along a frontal zone. A better threat for organized
thunderstorms will begin moving into the area after about 900 PM EDT
as an upper air disturbance begins interacting with the frontal zone.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorm activity is expected on Thursday and Thursday
night. Heavy rainfall may lead to flash flooding. Isolated to
scattered severe storms are possible Thursday, south of a Terre Haute
to Rushville Line.

Minor to Moderate flooding will continue over parts of the lower
Wabash and White rivers through the weekend and into early next week.

Discussion: A frontal system will slowly move over the area during
the day Thursday and into Thursday evening. Thunderstorm activity
near the frontal zone may result in flash flooding. Severe storms are
also possible over parts of central and southern Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this evening and overnight, as
well as Thursday afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028-035-036-043>045-051>054-060>065-067>072-111000-
Warren-Fountain-Montgomery-Vermillion-Parke-Putnam-Vigo-Clay-Owen-
Morgan-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Crawfordsville, Terre Haute, Bloomington,
Columbus, Vincennes, Bedford, and Seymour
544 PM EDT Wed May 10 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Thunderstorm activity is expected later this evening and
overnight. Present indications are that isolated to scattered severe
storms are possible. Heavy rainfall may accompany some of the storms,
which may lead to flash flooding. In addition, moderate river
flooding will continue along lower parts of the Wabash and White.

Hazards: Damaging winds, large hail, heavy rainfall resulting in
reduced visibility and possible flash flooding, and isolated
tornadoes. River Flooding.

Timing: River flooding will continue. Best threat for severe storms
and flash flooding after 900 PM EDT.

Discussion: Scattered thunderstorm are expected through the early
evening hours along a frontal zone. A better threat for organized
thunderstorms will begin moving into the area after about 900 PM EDT
as an upper air disturbance begins interacting with the frontal zone.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorm activity is expected on Thursday and Thursday
night. Heavy rainfall may lead to flash flooding. Isolated to
scattered severe storms are possible Thursday, south of a Terre Haute
to Rushville Line.

Minor to Moderate flooding will continue over parts of the lower
Wabash and White rivers through the weekend and into early next week.

Discussion: A frontal system will slowly move over the area during
the day Thursday and into Thursday evening. Thunderstorm activity
near the frontal zone may result in flash flooding. Severe storms are
also possible over parts of central and southern Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this evening and overnight, as
well as Thursday afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 10, 10:39 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1039 PM EDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND GST     4 S TERRE HAUTE         39.41N 87.38W
05/10/2017  E65 MPH          VIGO               IN   TRAINED SPOTTER

            ESTIMATED WIND 60-70 MPH.

&&

KH
Local storm report, May 10, 11:00 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1100 PM EDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     2 S INDIANA STATE UNIVE 39.43N 87.41W
05/10/2017                   VIGO               IN   TRAINED SPOTTER

            CAR WINDOW BUSTED, POSSIBLY BY TREE. TIME
            RADAR ESTIMATED.

&&

KH
Local storm report, May 10, 11:12 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1112 PM EDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND DMG     1 W KNIGHTSVILLE        39.53N 87.10W
05/10/2017                   CLAY               IN   PUBLIC

            POWER OUTAGE. REPORT VIA SOCIAL MEDIA.

&&

KH
Local storm report, May 10, 11:32 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1132 PM EDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     MARTINSVILLE            39.42N 86.42W
05/10/2017  E60 MPH          MORGAN             IN   TRAINED SPOTTER

            ESTIMATED 60+ MPH WIND.

&&

KH
Local storm report, May 10, 11:56 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1156 PM EDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     TSTM WND DMG     1 SSW GOSPORT           39.34N 86.67W
05/10/2017                   OWEN               IN   FIRE DEPT/RESCUE

            TREES BLOCKING ROAD.

&&

KH
Local storm report, May 10, 11:57 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1157 PM EDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     TSTM WND GST     EDINBURGH               39.35N 85.97W
05/10/2017  E50 MPH          JOHNSON            IN   FIRE DEPT/RESCUE

            ESTIMATED 50 MPH WIND.

&&

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:30 PM EDTAreal Flood WarningINDDelaware, Madison, Tipton6 hr
May 10, 10:14 PM EDTSevere Thunderstorm WarningINDClay, Parke, Sullivan, Vermillion, Vigo46 min
May 10, 10:46 PM EDTSevere Thunderstorm WarningINDClay, Greene, Hendricks, Monroe, Morgan, Owen and 2 more44 min
May 10, 11:23 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Hendricks, Jackson, Johnson, Marion and 3 more52 min
May 11, 3:12 AM EDTAreal Flood WarningINDDaviess, Greene, Knox, Lawrence, Martin, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.